Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 17, NWS Elko, NV

June 11, 2017Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Jun 11, 2017, 2:38 AM PDT for Elko County, Nye County, Nevada. It took effect at Jun 11, 2017, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2017, 2:38 AM PDT (09:38 UTC)
In effect from
Jun 11, 2017, 1:00 PM PDT
Expired
Jun 11, 2017, 11:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS75 KLKN 110938
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
238 AM PDT Sun Jun 11 2017

NVZ035-041-120345-
/O.CON.KLKN.HW.W.0005.170611T1700Z-170612T0600Z/
White Pine County-Northeastern Nye County-
238 AM PDT Sun Jun 11 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WINDS...South 30 to 40 mph with gusts up to 65 mph. Locally 
  higher gusts will be possible over the higher terrain. 

* TIMING...Strongest wind gusts expected in the late afternoon 
  through early evening.

* IMPACTS...Motorists should be prepared for strong winds and
  hazardous driving conditions, especially when driving high
  profile vehicles on US 6 and 50. Localized areas of blowing dust
  will also be possible, locally reducing visibility to less than
  3 miles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

Take action to secure trash cans, lawn furniture, and other loose
or lightweight outdoor objects. High winds can topple trees, blow
weakened roofs off houses, and down power lines. 

&&

$$

NVZ033-040-120345-
/O.NEW.KLKN.WI.Y.0017.170611T2000Z-170612T0600Z/
Southeastern Elko County-Northwestern Nye County-
238 AM PDT Sun Jun 11 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 1 PM this afternoon to 11 PM PDT this
evening. 

* WINDS...South 20 to 30 mph, gusting to 45 mph. Locally higher
  wind gusts will be possible. 

* TIMING...Strongest wind gusts expected in the late afternoon 
  through early evening.

* IMPACTS...Motorists should be prepared for strong winds and
  hazardous driving conditions, especially when driving high
  profile vehicles along Interstate 80 near Silver Zone Pass and
  near the Utah and Nevada border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution. Blowing dust will also be possible near the Utah 
and Nevada border. 

&&

$$

JRM
2 follow-up statements
927 
WWUS75 KLKN 112204
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
304 PM PDT Sun Jun 11 2017

NVZ035-041-120600-
/O.CON.KLKN.HW.W.0005.000000T0000Z-170612T0600Z/
White Pine County-Northeastern Nye County-
304 PM PDT Sun Jun 11 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...South 30 to 40 mph with gusts up to 65 mph. Locally 
  higher gusts will be possible over the higher terrain. 

* TIMING...Strongest wind gusts expected through early evening.

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles on US 6 and 50. Localized areas of blowing 
  dust will also be possible, locally reducing visibility to 
  less than 3 miles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

Take action to secure trash cans, lawn furniture, and other loose
or lightweight outdoor objects. High winds can topple trees, blow
weakened roofs off houses, and down power lines.

&&

$$

NVZ033-040-120600-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-170612T0600Z/
Southeastern Elko County-Northwestern Nye County-
304 PM PDT Sun Jun 11 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...South 20 to 30 mph, gusting to 50 mph.  

* TIMING...Strongest wind gusts expected in the late afternoon 
  through early evening.

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles along Interstate 80 near Silver Zone Pass 
  and near the Utah and Nevada border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution. Blowing dust will also be possible near the Utah
and Nevada border.

&&

$$

LW
306 
WWUS75 KLKN 120548
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1048 PM PDT Sun Jun 11 2017

NVZ035-041-120700-
/O.EXP.KLKN.HW.W.0005.000000T0000Z-170612T0600Z/
White Pine County-Northeastern Nye County-
1048 PM PDT Sun Jun 11 2017

...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

The High Wind Warning will be allowed to expire, since winds are 
no longer gusting to warning criteria. Localized gusts to 45 mph 
will be possible for eastern White Pine County, but these should 
subside over the next couple of hours. 

$$

NVZ033-040-120700-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-170612T0600Z/
Southeastern Elko County-Northwestern Nye County-
1048 PM PDT Sun Jun 11 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have subsided across southeastern Elko and northwestern Nye
Counties. Localized gusts of 35 to 40 mph will be possible, but 
many areas will remain below 35 mph. The advisory will be allowed
to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 10, 8:45 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 8:45 PM PDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Elko NV
845 PM PDT Sat Jun 10 2017

.SYNOPSIS...Cooler weather is expected through the weekend. By
Sunday, a significant storm system will bring much cooler
conditions and the threat for mountain snow and valley rain. The
weather should gradually improve by next Tuesday.

&&

.UPDATE...Updated for RFW expiration.

&&

.FIRE WEATHER...For FWZ 457, winds have mostly dropped below 30
mph. RH has also recovered into the 20/30% range across most
locations. The RFW will be allowed to expire. RFW conditions are
still expected tomorrow for FWZs 457/455.

&&

.PREV DISCUSSION... /ISSUED AT 304 PM /

SYNOPSIS...Cooler weather is expected through the weekend. By
Sunday, a significant storm system will bring much cooler
conditions and the threat for mountain snow and valley rain. The
weather should gradually improve by next Tuesday.

SHORT TERM...Tonight through Monday. Fairly quiet around the
Great Basin today in anticipation of a storm moving in for the
latter part of the weekend. On visible satellite, can see cloud
streets over Humboldt County produced by a northwest flow aloft as
the low approaches the west coast. There is a smorgasbord of
weather to come in the next couple days...Fire Weather concerns,
high winds, cold temperatures and snow.

This evening. Low pressure will be moving onshore via Oregon and
California. Winds are generally gusting into the 30s thus far
this afternoon and will continue through early evening. This is
mainly a fire weather concern.

Tonight through Sunday morning. Low pressure will move across
northern California. Precipitation will be rain and will begin
spreading across Humboldt County with few showers possibly
generating over northern Elko County. Low temperatures will be in
the 40s.

Sunday afternoon through Sunday evening. Low pressure will cross
into Nevada tracking north of Reno. This will bring in a copious
amount of moisture and trigger some thunderstorm activity across
eastern Nevada. A High Wind Warning is in effect for northeast
Nye County and White Pine County, and this will create a fire
weather threat for those counties as well. Snow levels will be
dipping to about 6000 feet over Humboldt County by late evening.
High temperatures will range from the mid 50s to the mid 60s.

Midnight Sunday through Monday. The modeled storm track will take
the low near Elko and into Idaho. The model tracking differs a
bit as it moves through Nevada however the final destination is
remarkably similar by Monday evening. The ECMWF seems to dig the
low feature a little deeper before ejecting it late Monday. This
could limit the amount of moisture that gets spit out for central
Nevada. This is something to watch since this is where the most
likely valley accumulation is to occur. Otherwise, the foot of the
Ruby Mountains and Lamoille could get 6 inches of snow out of
this system as it passes, briefly dropping the snow level below
6000 feet. High temperatures will range from the mid 40s to the
mid 50s. Low temperatures will generally be in the 30s, which will
lead to some frost potential.

LONG TERM...Monday night through Saturday.

Models are in pretty good agreement through the long term.

The low responsible for the active weather will move northeast
towards the Idaho/Wyoming border on Monday night leaving Nevada
in a cool northwest flow. There will be some leftover showers and
stronger winds in mainly Elko County Monday night into early
Tuesday morning. There will also be frost/freeze concerns on
Monday night, especially for areas where skies clear with valley
lows generally in the 30's.

There will likely be afternoon cumulus build-up on Tuesday with
the recent moisture received and that, coupled with the cooler Northwest
flow, will keep high temperatures on Tuesday below normal mainly
in the 60's. Tuesday night lows will begin to moderate slightly,
with temperatures in the middle 30's to the lower 40's, though
there may be pockets of below freezing valley temperatures under
clearing skies.

By Wednesday, northwest flow will have transitioned into a weak
zonal flow with a fairly flat ridge to our south. This will bring
dry conditions with lighter winds. By the end of the extended the
ridge may begin building some and height rises will lead to more
extensive warming for Friday and Saturday. Temperatures begin
getting closer to normal Wednesday in the 70's and then Thursday
some 80's start to creep back in. By Saturday the CWA is above
normal again with highs in the mid 80's to the lower 90's. Lows
Wednesday night will be mainly in the 40's, though by Friday
night, few 40's will be found anymore but rather mainly 50's.

AVIATION...VFR conditions for all terminals through Sunday morning.

For Sunday afternoon and evening:

KEKO & KWMC: Showers and isolated thunderstorms will be on the
increase with MVFR cigs possible at times.

KTPH & KELY: Strong South winds expected 25-35 mph with some gusts
to 45 mph at KTPH and to 65 mph at KELY.

FIRE WEATHER...The northern NV fire weather zones are expected to
get a widespread soaking rain from Sunday afternoon through
Tuesday morning with an emphasis on the northern half of the state.
Many mtns will see substantial snow, with snow levels lowering to
around or even briefly below 6000ft. Central NV will see precip,
but not nearly as much.

Fire weather concerns today will become an even greater concern
for Sunday. Gusty winds will combine with low RH across FWZ 457
through this evening, then 457 and 455 Sunday. The eastern
portions of 457 will see the lowest RH.

HYDROLOGY...Temperatures will continue to cool over the next
couple of days slowing the snowmelt process in the higher
elevations. This will slowly reduce flows on the smaller creeks
and streams.

A significant storm system is forecast to impact northern Nevada
starting Sunday afternoon and persisting through Tuesday morning.
Forecast liquid amounts for northern Nevada could range in the
0.25" to 0.50" range with the higher elevations potentially seeing
over 1".

Significant snowfall will also be likely above 6000-7000ft, where
over one half foot could accumulate. Locally higher amounts will
be possible for the highest peaks.

This may result in changes to the flow/depth on areas
streams/rivers into next week. Interested persons will want to pay
close attention to the forecast this weekend and into next week.

Lamoille Creek has dropped below flood stage and the flood warning
has been cancelled. The creek may continue to run high through
early this week.

The Humboldt River at Palisade is running
high but is expected to continue to slowly recede over the next
couple of days.

The Humboldt River at Battle Mountain remains near minor flood
stage and is expected to remain steady for the next couple of
days.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues in minor flood
stage and will continue to slowly rise through the week.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM to 11 PM PDT Sunday for
Northeastern Nye County-White Pine County.

Red Flag Warning from 10 AM to 11 PM PDT Sunday for Northern Nye
County/Lander and Eureka Counties South of Highway 50-White Pine
County.

&&

94/99/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:21 AM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, White Pine50 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.